Feel like screaming

I was diagnoised in jan and been reducing down i am currently at 10mg of pred. All results coming back normal but then why i feel like i been hit by a truck, joints sore and head feels like a bowling ball heavy and hard to hold up. Creaky neck and pins and needles in hand which is trapped nerve. Still dozing during day and up middle of night. Just seem to be tired all the time and doing a bit more walking when it is necessary. Seem to be taking tests but seem to not find cause,bone density this month and consultant next month plus steroid injection in hand. Doc reluctant to increase med as tests normal and i also take medication for my heart (had heart attack 4yrs ago). I am only 54 and night sweats i put down to menopause but beginning to think it medication. Sorry rant over.

10 Replies

oldestnewest
  • Sorry to hear you are feeling so poorly. I too am 54, and feel like I've been hit with a mac truck, especially when I miss taking the prednisone. I was diagnosed with GCA and PMR. I am on 60 mg right now and am amazed at the fierce return of body, joint pains that can occur when I am late taking a dose or when I tried to reduce. Incredible. This is a painful draining disease and as everyone has kindly reminded me, you must rest and take it easy. The body need time to heal. I am sure some of the experts will chime in on the blood results. While mine were high in the beginning only after a week of prednisone the levels dropped so I know the test aren't indicative of my pain or how the disease is effecting me.

    Night sweats and insomnia are side effects I have from the prednisone. Be sure to be extra kind to yourself and keep in close contact with your doctors to manage all your health issues.

    I am glad I found this forum as like you I get very frustrated and need to share.

    Hope you are feeling better.

    TJ

  • The blood markers are only a guide - they are always trumped by the symptoms. In some people the blood results don't change while they are still taking pred. And I really am not sure a higher dose of pred to manage the symptoms would be a contraindication because of heart meds.

    However - in saying that I am assuming that you felt better on the starting dose? If so - that is the guideline for reducing your pred dose. You are looking for the lowest dose that keeps you at that status. The fatigue is managed by pacing:

    healthunlocked.com/pmrgcauk...

    If you didn't feel better on 20mg of pred - there has to be a question as to whether this is really PMR. And autoimmune disease is tricky to diagnose.

  • PMRPro,

    What a wonderful link to your previous post. I am struggling to find "my pace" and was just referred to a therapist to help me get a game plan together so I don't have these extreme ups and downs. I am frankly at a lost as everyone keeps asking me "what did you do today? Did you get this or this done?" The answer is generally, "sorry no, or I started." Lately I am just happy if I can get to the docs, get the groceries up the steps, meals made and kitchen cleaned without experiencing GCA/PMR symptoms. Afternoon naps are not a choice at this time, I hit the wall around 3:00. Me feeling like a burden to my family was not in my life plans. So I get the screaming part.

    I will be sharing the booklet with the therapist as it is full of good advice and is relevant to GCA/PMR. Even more so as we are battling both the disease and the side effects, including chronic fatigue, of prednisone.

    Thank you once again.

    TJ

  • " Lately I am just happy if I can get to the docs, get the groceries up the steps, meals made and kitchen cleaned without experiencing GCA/PMR symptoms"

    Ah well - that answers a lot! Each one of those would have posed a problem to me (and many others) in the early days of PMR. Never mind put them all together in one day...

  • Thanks PMRPro,

    I am still trying to wrap this illness around my brain. And so is my family. Acceptancing and learning to pace are now my daily goals.

    Best

    TJ

  • It strikes me that you've reduced your Pred dose incredibly quickly and currently 10 mgs is doing nothing for your inflammation. You seemed to be happier, though fatigued at 12.5. I would be inclined to return to the last dose I felt well at and rest there for a bit. Any further reduction would have to be minuscule and slow.

    I also understand feeling like screaming with this. If I brood too long on any of my symptoms as they take their turn with me, I feel like I can't bear it. I'm better distracted and busy ( energy permitting).. A walk or a nap or both help me.

  • I am 53 and am 1 year into this journey as of today. I started at 20 for a month and reduced every 2 weeks to 15(at 2.5 jump) beautifully then had to adjust and go my 1mg every 2 weeks which worked until I got to 9, then tried to push through the pain to get down finally when I felt as you described at 6 going to 5, I said enough!!!! I went back up to 7 and started the DSNS taper ..... This was about 4 weeks ago and today I am starting the 1 old 4 new step and all is good!!!

    My MD, no specialist just keeps reading to me..... " if you are feeling pain then go back to the dose where the symptoms were in remission" I finally listened and feel so much better for it. I work full time in the summer at a job on my feet and lifting all day so had to get this under control.

    Listen to your body, the blood tests are not the best indicator, your symptoms are. As much as I wanted this to be a sprint, I have now realized it is a marathon and I refuse to feel crappy when I don't have to.

  • It's like a "diet". If you are overweight it isn't a diet you need, it is a lifestyle change. It is the same with autoimmune disorders - this is a whole new way of life.

    And actually - it isn't ALL bad...

  • I was diagnosed last September on my 55th birthday. And I started at 20 milligram and just now started my first week at ten milligram. It has been very hard for me to get here without a lot of pain. In order to get to this point without a lot of pain I have had to try a number of different methods but the one that worked for me was to go down by .5 milligrams every two weeks and then to split my dose. What I did to split my dose was I took all but two milligrams in the morning and took the last two milligrams at night before bedtime. I did not find that the two milligrams kept me awake at night. But if you try this method and it does keep you up then you can take it a little earlier like around dinner time. But most people who take it at bed time find that it helps with morning stiffness.

  • Well done Amkoffee getting down to 10mg. If you are in pain you really should not reduce but hang on until you feel stable. You may find things are a bit uncomfortable for day or two when you reduce, but trying to tough out the pain is not a good idea. It also makes life thoroughly miserable.

You may also like...